Get your Health question answered in 3 easy steps

185 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is there a medication that can increase the oxygen flow to my legs ?

Is there a medication that can increase the oxygen flow to my legs?
My arteries are not supplying oxygen to my legs.The Doctors tell me surgery will not help.I cannot walk a half city block.The pain in my legs becomes unbearable even at a snails pace.It takes usually 10 minutes for the arteries I do have to supply oxygen to my legs so I can continue.(I am 57 yrs. old,had 3 heart attacks,triple bypass surgery,12 stints inserted,high blood pressure and cholesterol)What a mess!The medication would probably kill me,but I would give it a shot.I don't want a scooter,or wheel chair,or crutches.About all I can do is run my riding lawn mower;I want to be able to function.Is there any real Doctors in the house?Thanking you in advance for any good advice...
Thu, 17 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,   ,   ,  
Medical Procedures
Medical Topics ,   ,  
  User's Response
I am not vascular surgeon, but I think that there are several fronts from which you and your physician can address this problem. 1. The first is at the point of the blockages. Mechanical angioplasty with stents have been used but are not appropriate or even useful in every situation. 2. The next is to reduce the coagulation properties of the blood/platelets with Plavix, aspirin, and Pletal. 3. Another consider is to bolstering the pump (heart) pushing the blood through the arteries. Even if you are not experiencing angina, long acting nitrates (isosorbide mononitrate) can sometimes be useful.to increase cardiac function (and thus push blood through the arteries better). Additionally judicious use of Digoxin can be helpful on this front as well. It may be worthwhile to consider scaling back your b-blockers and calcium channel blocker to a minimal doses as long as you do not have a normally very rapid heart rate or arrhythmias. (Reduce ianotropic restrictions) I have seen these measures substantially improve symptoms - but not eliminate the problem entirely. 4. Next, if you are not on maximum therapy to reduce cholesterol to very low levels (LDL at 50 or below). There are some studies that show beating the levels very low will actually reverse the blockages in the arteries(the studies were specific to coronary arteries but it follows that the same might apply to lower extremity arteries too)...no guarentees here, but we are looking for last resorts and it may be helpful over time. Finally even though you are having symptoms, you should continue to try to keep moving as much as you are able. The body is very resourceful...if a blockage occurs and the muscle is still being used, the body often with grow collateral arteries to supply the tissue. Again this is not an instant fix but if you stick with it you will start to see improvements within six months. I hope this is helpful. Good luck.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have just come home from my 6 th hospitalization this year. 4 have been pneumonia related, 2 were from new A-Fib which I developed from my first bout with pneumonia on 25th of Jan. in April, I checked into ER with A-Fib again. 3 days later I had bilateral pneumonia. When I went to ER, I didn t even have tickle in my throat. My question centers around my oxygen. After 3 weeks in April in Chandler Mercy Hospital, they sent me to a therapy Hospital. When I went I was at a flow rate of 15. After 3 weeks I was back down to 2 during the day and 4 in pm. My oxygenation is 96/97 with oxygen and heart rate is 65/75. If I go off the oxygen, I drop to low 80 s and even 70 s with heart rate in 90 s. Doctor am I able to look forward to getting off oxygen? Prior to this year I be not been in hospital since 2001 for appendix and 2004 for pneumonia but no oxygen!

doctor1 MD

I am outside my home country at the moment and I m currently in Egypt. I was diagnosed in NY with POTS syndrome. The heat here is obviously unbearable but I ve been having a really hard time breathing during all of my episodes. Not only is breathing an issue but oxygen isn t getting to my muscles because everything cramps up and I experience loss of vision. Is there any medication that can increase the blood oxygen levels or any recommendation at all to get through this? Would an asthma inhaler help? Or using a oxygen source? I ve lost 66 lbs since my original diagnosis and I am now at a healthy weight for my height, so weight loss is not an option any longer. I desperately need a solution.

doctor1 MD

I am a 71 year old male 5 9 192 lbs diagnosed with CHF in 2007. Four stents in early 2008. Two bouts with pneumonia a year apart. No gall bladder (04). I seem to be getting weaker, leg pain, short term memory issues, on more oxygen, classic med regimen, history of heart problems in family (my first) history of diabetes in family, sleep issues, cpap, no enough exercise -- working on it. My immediate concern is severe constipation. Ultra sound this week showed nothing. Is constipation common with CHF? Thanks for looking at this. /LH

Recent questions on Hypertension

doctor1 MD

Dr. Oz, I know you're show is geared mostly towards women but I really am in dyer need of help. I'm a 22 year old male and I'm currently taking two 20mg instant release Adderalls a day. My blood pressure is normal on a daily basis, but high blood pressure and heart disease does run in my family. My concern is in regards to Erectile Disfunction. It is a real self confidence killer! My penis doesn't get fully erect when I'm about to have sex, its hard but not where it can stay up the air hard..excuse the reference. Also some other times it will get hard, but it will not stay that way for long amounts of time. Does anyone know why this could be? I also have trouble staying hard. For example if it slips out, there is a switch of positions,or the slightest distraction, it wont remain hard. I take adderall but don't notice a difference in this when I take it and when I don't. I exercise regularly (4-5x a week) and eat relatively healthy(for a college student). I am stressed a lot and i know that could be a cause of my problems. but does anyone have any ideas? Also is it to early for someone my age (22) to take pills such as viagra or cialis? What are the long term side effects?

doctor1 MD

56 female, history of CHF, history of difference in BP standing and sitting, near end of level 3 KCD, take diuretic. high BP, controlled with meds and diet (no salt)

Gained 5 pfd in two day, trouble breathing, fluid around abdomen. Per past doc instruction, took extra dirutic fri and lost 3 pds, feel very tired and weak.

BP sat afternoon was 120/74.
Is this too low?
Ms Boots

doctor1 MD

I am 74 years old and have experienced hot flushes since menopause (at age 54). I experience moderate to high blood pressure and most medications for this make my symptoms worse. I have heart palpitations during these uncomfortable symptoms, experience fatigue and have night sweats which wake me up. I have Sjoegren's Syndrome with Sicca, and Peripehral neuropathy and most other aging symptoms. I don't have dementia, thankfully, but I am curious as to whether hot flushes are impacting on my blood pressure and contributing to my anxieties or could it be caused by my thyroid? My tests show a normal reading for my thyroid. I also had cancer of the uterus, grade 1, and had everything removed nine years ago and have remained cancer free to date. I hope you can help me find a way to improve the situation as I don't have any blocked arteries or heart problems so it is a mystery to me. I am worried about the impact it may eventually have on my heart. Sincerely yours,

doctor1 MD

Hello.
I'm male.
I'm 45 years old and I got high pressure blood since 17. I am currently taking 5 drugs to control (not at all) my high pressure blood.
In a recent Renal Angiography was discovered that I have my left kidney hypotrophic with important loss of parenchyma in the middle and lower thirds.
Analyses of plasma renin revealed that is high.

This hypotrophic kidney (left) is working by 37% and 63% right according to a renal scintigraphy.
The recommendation of my doctor(nephrology) is to get me out my hypotrophic kidney to control the high pressure blood and avoid having to take so many drugs.

What is your opinion on this?
YYYY@YYYY

doctor1 MD

how often can you take Prednisone? I have reallybad inflamation in my hands and it took it away . The swelling has come back now and I dont know that much about it.

doctor1 MD

Patient: Female, 73 years, 6 months old, 5'7" tall, 230 lbs., in generally good health. Hypertension well controlled with medication, lifelong history of recurring clinical depression . Currently takes medication for depression and hypertension,...

doctor1 MD

Im a 70 year old stage two diabetic. I woke up in the night with dry heaves...I just went to the store and fell faint and nauseated. I rested for 30 minutes and felt a lot better. I home now and concerned ! I had low blood presure. Now its 128...